Today I saw the Doc again. And as always it was a real pleasure. I do love this man. Officially, it was to review my lacy bones. My DEXA scan of a few weeks ago showed that all is stable – neither worse nor better, which given the bone leaching properties of Aromatase Inhibitors is good news indeed.
Of course, a general review was undertaken and on being asked how I was, I promptly burst into tears. Not my finest moment. I have been really struggling with side effects from the Exemestane. My sleep is rubbish. I am woken several times a night by muscle cramps and joint pain. The joint pain is so bad that there are days when it is hard to physically get out of bed. Kneeling down is something I have been avoiding as much as possible because hauling myself back up again is extremely tricky. I am hideously weepy (see above for classic example!) and the fatigue is overwhelming much of the time. And everything has dried up. And I mean EVERYTHING! My skin, eyes (now need drops), vagina (thinking of renaming that the Sahara).
I have had some success in tackling many of these symptoms myself. My joint pain has improved since I’ve been taking Glucosamine 1500mg and Chondrointin-Sulphate 1200mg a day based on this study. Thanks to Liz O’Riordan’s blog, I have now been prescribed Yes Vaginal Moisturiser which is a massive help. However, despite this, things have remained pretty grim. Since arriving back in our land based home, It has felt like I am living something of a half life, with fatigue, lack of sleep and joint pain controlling everything I do.
The Doc went through everything. Having tackled my symptoms we then looked at my prognosis which given that I have had both surgery and chemotherapy is pretty good, despite an Oncotype Score of 28 and a grade 3 tumour on biopsy. The hormonal therapy does make a difference, but there comes a point when quality of life has to be taken into consideration. But I do not know how you say no to something that has a proven ability to elongate your life.
For now, the Doc has suggested I take a break. My hormone therapy is to be packed up until after Christmas in the hope that I will get some respite from the relentlessness of hideosity I have been experiencing. I will then see him in early January and will start on Tamoxifen, with a side order of Venlafaxine or Amitriptyline if necessary.
This visit to The Doc I remembered to bring the card. He roared with laughter. Always good to start with belly laughs, I feel.
On the whole, the visit was not the best. It is always lovely seeing The Doc but the news from my DEXA scan was not good. I had suspected it might not be but it exceeded my expectations. I have osteoporosis. Oh goody. I come from a long line of women with osteoporosis so it really should not have come as a surprise. Quite why it did I am unsure. Perhaps surprise is the wrong word. It is too gentle. Those of a delicate disposition may wish to close their eyes for a minute. Basically, this news fucking floored me. I fell apart. Not on The Doc, you understand. Oh no. I was absolutely the perfectly poised patient capable of competently coping with even the most devastating news. And let’s face it, in the grand scheme of things, lacy bones are not the end of the world. Driving home it was another matter. I had not had a particularly good day up to that point already. So driving home with tears coursing down my cheeks seemed like a good idea. Not sure the other drivers agreed but what care I for that?!
To look at this in a Pollyanna-ish way, without breast cancer I would not have discovered this for some years, possibly until I fractured my spine or something equally unpleasant. Also, it is treatable. It means the bone sucking Letrozole will be administered alongside vitamin D and calcium supplements and I will be started on bisphosphonates. This is good news in many ways. Bisphophonates were recently linked to preventing secondary breast cancer in oestrogen receptor positive post menopausal women so obviously being automatically prescribed them is excellent. They are the routine treatment for osteoporosis and both my mother and an aunt have been taking them for years. Of course there is a downside. They are notorious for causing gut irritation which should be interesting with my gastro-oesophageal reflux disorder but can be given IV if necessary. What larks!
All of this is going to be administered and overseen by my GP rather than The Doc and to that end he has given me a handwritten letter for her and I am dismissed until October 2017 when I will be re-scanned and reviewed by him afterwards. I shall miss our three weekly chats but it is progress. And to that I cling.